Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 32, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2014, 3:08 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2014, 3:08 PM EDT (19:08 UTC)
- Expired
- May 27, 2014, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:09 PM EDT | TSTM WND DMG | Cayce, SC | LARGE TREE DOWN ON CAR IN THE EDENWOOD NEIGHBORHOOD IN CAYCE. |
| May 27, 3:09 PM EDT | TSTM WND DMG | Cayce, SC | MULTIPLE TREES DOWN ON SANDY LANE IN CAYCE. AT LEAST ONE TREE FELL ON A HOME CAUSING DAMAGE. |
| May 27, 3:10 PM EDT | TSTM WND GST 50 | 1 Ese Cayce, SC | SCANA REPORTED A 50 MPH WIND GUST AND TREES AND POWERLINES DOWN. |
| May 27, 3:14 PM EDT | TSTM WND DMG | 1 E Cayce, SC | SEVERAL TREES DOWN ON CAYCE RIVERWALK CLOSING THE RIVERWALK. TIME ESTIMATED BY RADAR. |
| May 27, 3:20 PM EDT | HAIL 0.25 | 2 Sse Columbia, SC | REPORT OF PEA SIZE HAIL AT WILLIAMS BRICE STADIUM RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
806
WUUS52 KCAE 271908
SVRCAE
SCC063-079-272000-
/O.NEW.KCAE.SV.W.0032.140527T1908Z-140527T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
308 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 400 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CAYCE...AND MOVING EAST AT
20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
JACKSON...WEST COLUMBIA...SPRINGDALE...PINE RIDGE...FOREST ACRES...
EASTOVER...COLUMBIA AND CAYCE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
LAT...LON 3379 8064 3383 8091 3383 8092 3383 8094
3386 8100 3388 8100 3387 8104 3384 8104
3385 8112 3404 8112 3406 8068 3396 8064
TIME...MOT...LOC 1909Z 276DEG 18KT 3395 8104
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:51 PM EDT, 17 minutes earlier.
Area forecast discussion, May 27, 2:51 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 251 PM EDT TUE MAY 27 2014 .SYNOPSIS... HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH WEDNESDAY. A COLD FRONT WILL PUSH SOUTHWARD AND THROUGH THE AREA BY FRIDAY NIGHT...STALLING JUST SOUTH OF THE AREA THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... FORECAST AREA REMAINS BENEATH THE AXIS OF THE UPPER RIDGE WITH SURFACE HIGH PRESSURE CENTERED OFF THE COAST USHERING WARM MOIST SOUTHERLY FLOW INTO THE AREA. ATMOSPHERE CONTINUES TO DESTABILIZE WITH LIFTED INDEX VALUES AROUND -6C AND CAPE AROUND 2000 J/KG. RADAR SHOWING SOME DEVELOPMENT AROUND THE COLUMBIA AREA AT THIS TIME ALONG A CONVERGENCE ZONE. THINK SEVERE STORMS ARE POSSIBLE BUT THINK WARM MID LEVEL TEMPS WILL BE AN INHIBITING FACTOR. STORM MOTION FROM THE WEST TO NORTHWEST AROUND 10 MPH WHICH WILL SUPPORT SLOW MOVING HEAVY RAINER STORMS WITH ISOLATED NUISANCE FLOODING POSSIBLE. CONVECTION DEVELOPING IN GEORGIA POSSIBLY ASSOCIATED WITH WEAK SHORTWAVE EXPECTED TO DRIFT INTO THE CSRA LATE AFTERNOON INTO EARLY EVENING SO WILL CARRY HIGHER CHANCE POPS THERE. LINGERING CONVECTION SHOULD DIMINISH LATE EVENING TO AROUND MIDNIGHT WITH PLENTY OF CONVECTIVE DEBRIS CLOUDS THROUGH EARLY MORNING. THINK THE CLOUD COVER WILL IMPACT LOW TEMPS...HOLDING THEM UP A BIT AND ALSO INHIBIT FOG DEVELOPMENT. OVERNIGHT LOWS EXPECTED TO BE IN THE UPPER 60S ACROSS THE REGION. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... OVERALL PATTERN WILL BE SLOW TO CHANGE THROUGH THURSDAY NIGHT AS THE UPPER LOW BECOME QUASI-STATIONARY OVER THE WESTERN GULF AREA AND A WEAK SURFACE FRONT MOVES TOWARD THE REGION FROM THE NORTH. THIS WILL KEEP THE FORECAST AREA UNDER SOUTHERLY FLOW WITH CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. INSTABILITY WILL BE MODERATE ON WEDNESDAY AND SLIGHTLY LOWER ON THURSDAY WHICH WILL COMBINE WITH PWAT VALUES AROUND 1.6 INCHES. THREAT OF SEVERE REMAINS LOW AS FREEZING LEVEL REMAINS HIGH AND WINDS THROUGH THE COLUMN WILL BE LIGHT. AS SUCH MAIN SEVERE THREAT WILL BE FROM STRONG GUSTY WINDS. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE UPPER 80S TO LOWER 90S FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 60S. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS CONTINUE IN GOOD AGREEMENT WITH THE REMAINS OF THE UPPER LOW OVER THE CENTRAL GULF STATES AND A WEAK FRONTAL BOUNDARY CROSSING THE REGION. FRONT WILL SLOWLY CROSS THE FORECAST AREA ON FRIDAY AS THE UPPER LEVEL RIDGE BUILDS INTO THE EASTERN US. BY SUNDAY THE FRONT WILL BE SLIDING SOUTH OF THE AREA AS A DEEPENING UPPER LOW TRACKS SOUTHEASTWARD FROM THE NEW ENGLAND STATES SATURDAY MORNING TO OFF THE DELMARVA COAST BY SATURDAY EVENING. MODEL SOUNDINGS INDICATE PWAT VALUES IN EXCESS OF 1.6 INCHES REMAINING ACROSS THE FORECAST AREA ON FRIDAY AND SATURDAY WHICH WILL COMBINE WITH HEATING TO CONTINUE THE CHANCE OF AFTERNOON AND EVENING CONVECTION. HAVE NOT MADE SIGNIFICANT CHANGES TO THE POPS FOR FRIDAY AND SATURDAY AS FLOW ALOFT WILL BE WEAK LIMITING DIVERGENCE ALOFT...AS SUCH EXPECT CONVECTION COVERAGE TO BE SCATTERED. DRIER AIR WILL BE MOVING INTO THE REGION FOR SUNDAY ONWARD AS SURFACE HIGH PRESSURE SLIDES SOUTHWARD ALONG THE EASTERN SEABOARD. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS. SCATTERED CONVECTION DEVELOPING OVER THE MIDLANDS AT FORECAST TIME WITH A MODERATELY UNSTABLE ENVIRONMENT IN PLACE. WILL CARRY VCSH CAE/CUB WITH TEMPORARY -TSRA THROUGH 21Z. ADDITIONAL CONVECTION DEVELOPING IN GEORGIA EXPECTED TO DRIFT INTO THE CSRA AND COULD IMPACT THE AGS/DNL TERMINALS SO WILL INCLUDE TEMPORARY TSRA THERE 21Z TO 28/01Z. OTHERWISE...GENERALLY SOUTHWESTERLY WINDS AROUND 10 MPH WITH VFR CUMULUS CLOUDS AND A BROKEN DECK OF HIGH LEVEL CLOUDS. EXPECT LINGERING CLOUDS THROUGH THE NIGHT WHICH SHOULD LIMIT FOG DEVELOPMENT TONIGHT ALTHOUGH TERMINALS THAT RECEIVE ANY SIGNIFICANT RAINFALL MAY BE SUSCEPTIBLE ANYWAY. A 25 KNOT FORECASTED LOW LEVEL JET WILL ALSO INHIBIT FOG FORMATION. WINDS WILL BECOME LIGHT AND VARIABLE DURING THE PREDAWN HOURS THEN PICK UP FROM THE WEST SOUTHWEST BY 15Z AROUND 10 KNOTS. EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL CONVECTION MAY CAUSE BRIEF MVFR CONDITIONS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS WEDNESDAY THROUGH SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 27, 4:07 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 407 AM EDT TUE MAY 27 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 407 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 2:34 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 234 PM EDT TUE MAY 27 2014 SCZ027-028-037-271930- CALHOUN-LEXINGTON-RICHLAND- 234 PM EDT TUE MAY 27 2014 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND AND CALHOUN COUNTIES THROUGH 330 PM EDT... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...10 MILES EAST OF GASTON...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... CAYCE...EASTOVER...GASTON...PINE RIDGE AND SPRINGDALE... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... SMALL HAIL... FREQUENT CLOUD TO GROUND LIGHTNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY SEVERE WEATHER REPORTS. && LAT...LON 3395 8063 3368 8068 3382 8115 3397 8112 TIME...MOT...LOC 1834Z 282DEG 8KT 3385 8091 HC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:09 PM EDT | Areal Flood Advisory | CAE | Aiken | 66 min |
| May 26, 8:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 46 min |
| May 27, 2:34 PM EDT | Special Weather Statement | CAE | Calhoun | 56 min |
| May 27, 3:56 PM EDT | Special Weather Statement | CAE | Calhoun | 49 min |
| May 27, 4:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.